Thunderstorm Wind, Lee
- When
- August 21, 5:47 PM EST
- Where
- Lee County, 0.69 mi N of Southwest International Airport
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.540, -81.760
Aviation business near RSW reported a wind gust.
Strong seabreeze thunderstorms produced high winds and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Strong seabreeze thunderstorms produced high winds and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 21, 1:45 PM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 245 PM EDT Fri Aug 21 2020 .DISCUSSION... The upper trough over the N Central Gulf continues to send PVA over the area to generate strong to isolated severe thunderstorms this afternoon into tonight with strong microburst wind gusts, locally heavy rainfall, and frequent lightning strikes possible. The upper trough will continue to slowly lift northward out of the region tonight with low level flow backing E-SE through the weekend for a more typical summertime temp and late afternoon/evening precip pattern areawide. Early next week, TS Laura forecast to move into the SE-E Gulf while TD 14 is expected to move into the W Gulf. See advisories from NHC for details and updates. Any changes in TS Laura track will have significantly influence local impacts. At this time, some wind and surge impacts are expected in the area but be mainly confined to SW FL zones. Heavy rain in bands on the east side of the system will increase a tornado, flooding rain and occasional gusty wind thread for some local areas as well. Regardless of exact track Gulf waters will be choppy and dangerous with breaking waves and rip currents along area beaches starting this weekend and continuing into mid next week. && .AVIATION... Afternoon convection developing with gusty winds and brief MVFR to LCL IFR cigs/vsby through 00-02Z while outside of convection VFR conditions expected. Later this evening residual light rain possible then clearly overnight. On, Saturday summertime TSRA return. && .MARINE... Widespread thunderstorms in E Gulf producing localized winds that have bumped seas into the 2-3 ft range this afternoon. Continue to expect combination of gradient winds and convective winds to keep seas and bit bumpy tomorrow as well. Tightening gradient Sunday along with some long period Yucatan Channel swell to increase winds and seas further. By early next week as both tropical features move into the Gulf hazardous marine conditions are likely and small craft should remain in port until conditions improve mid week. && .FIRE WEATHER... No fire weather hazards expected. && .Preliminary Point Temps/PoPs... TPA 76 89 76 93 / 60 80 30 80 FMY 76 92 75 94 / 40 80 20 80 GIF 74 91 75 92 / 50 70 20 80 SRQ 76 90 75 94 / 60 80 30 80 BKV 73 89 73 92 / 60 80 30 80 SPG 76 90 76 94 / 60 70 40 80 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && Davis
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
420 PM EDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 4 WSW BUSHNELL 28.65N 82.18W
08/21/2020 SUMTER FL EMERGENCY MNGR
DELAYED REPORT... COUNTY EM REPORTED 1 LARGE
TREE BLOCKING THE ROAD WITH SCATTERED LIMBS
AND DEBRIS IN A FEW BLOCK AREA. NO INJURIES
OR HOMES DAMAGED. TIME ESTIMATED BY RADAR.
&&
DJNSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
640 PM EDT Fri Aug 21 2020
FLZ165-262-265-212330-
Inland Charlotte FL-Inland Lee FL-Coastal Lee FL-
640 PM EDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES UNTIL 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southwest Florida Airport, or 8 miles southwest of Lehigh Acres,
moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Myers, East Dunbar, Olga, Palmona Park, Southwest Florida
Airport, Buckingham, Three Oaks, San Carlos Park, Fort Myers Shores,
North Fort Myers, Suncoast Estates, Tice, Estero, Gateway and Page
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2650 8164 2643 8180 2677 8193 2682 8180
2682 8165
TIME...MOT...LOC 2240Z 168DEG 17KT 2653 8174
TBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
646 PM EDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 1 SE SOUTHWEST INTERNAT 26.53N 81.75W
08/21/2020 M47 MPH LEE FL ASOS
ASOS STATION KRSW FORT MYERS.
&&
DJNThe Tampa radar (KTBW), 144 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Aviation business near RSW reported a wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905083.